It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-12-2007, 07:26 PM   #1
Newbie
(female)
 
Join Date: Jan 2007
Location: Tennessee
Posts: 7
jaysangl HB User
Lithium Acne

I was just wondering if anyone else has experienced Acne due to taking the drug Lithium. I started Lithium the first of August 2006. By the first of November I broke out in bumps on my face, neck, chest, back, shoulders, belly, pretty much everywhere from the waist up. I've told my doctor but he seems to think the breakout is just from my nerves. I'm 31 years old & should not have to deal with this. I had really bad Acne as a teenager that I had to have treated by a dermatologist but have been clear since then. What have any of you that has had this problem done to overcome it? Did you HAVE to switch meds or does it fade in time the longer you're on the meds? HELP!!!

Angel

 
The following user gives a hug of support to jaysangl:
joykat (04-19-2011)
Sponsors Lightbulb
   
Old 01-12-2007, 09:30 PM   #2
Inactive
(female)
 
Join Date: Dec 2006
Location: NC, USA
Posts: 865
hergy HB User
Re: Lithium Acne

Quote:
Originally Posted by jaysangl
I was just wondering if anyone else has experienced Acne due to taking the drug Lithium. I started Lithium the first of August 2006. By the first of November I broke out in bumps on my face, neck, chest, back, shoulders, belly, pretty much everywhere from the waist up....What have any of you that has had this problem done to overcome it? Did you HAVE to switch meds or does it fade in time the longer you're on the meds? HELP!!!
Angel,

I'm not a doctor, so I can only base my comments on my own personal experience.

I, too, got acne when I was on Lithium, the first drug they tried for treatment of my Bipolar I when I was 20. I had bumps on my arms, legs, face, shoulders, chest, stomach, everywhere. I was incredibly thirsty and I had hand tremors. My hair also began falling out. The hair and acne side effects don't appear on drug information for Lithium, so I only learned from my psychiatrist that those are actually side effects, rare, but they happen. I stopped taking the medication because I was losing hair and was put on another mood-stabilizing drug.

After lots of trial and error, we ended up trying Lithium once more when I was about 25. This time, it caused my migraine headaches to become more severe than normal. They came more frequently and were accompanied by vomiting and nausea. So, again, I had to discontinue the drug.

Many people do well on Lithium because normally it has few side effects and works quite well. However, everyone is different.

I'm 35 and have been through just about every drug available. I'm a rapid cycler, so I'm hard to treat. That's why I've been on various combinations of meds.

Don't be discouraged. If the acne is unusual based on break-outs you normally get with stress, let your doctor know. If you are having any other effects you never noticed before taking the drug, also make your doctor aware.

All drugs prescribed for bipolar disorder effect the body in some way. If the effects are harmful, your doctor should recognize the need to switch.

You can't avoid side effects, but some are impossible to endure. My acne was sparse and didn't bother me because the relief from my symptoms was far more valuable to me. However, the other stuff was intolerable.

You're the one being treated. There are so many options out there. You shouldn't have to put up with effects that stress you.

Remember that the symptoms of bipolar disorder are far worse than most side effects of the drugs used to treat them.

Make your doctor aware of your concerns. It's your body.

Hope this helps.

Hugs,

Nikki

 
Sponsors Lightbulb
   
Old 01-14-2007, 04:40 PM   #3
Newbie
(female)
 
Join Date: Jan 2007
Location: Tennessee
Posts: 7
jaysangl HB User
Re: Lithium Acne

That helps alot. I do think I have some effects from my Lithium such as hair loss or thinning, headaches, & nausua with occasionally vomiting. Those things I don't think so much about. I have now learned though something that makes so much since to me. My dad was on the Wellbutrin at the same doze as me & he had the same reaction to it as I am having. I did start breaking out around the time I started the medication. The medicine seems to help me a lot so I'm not really wanting to discontinue it, but there's no way I can stand this rash or acne. It's pretty bad & getting worse. Some of it looks like acne, some like a rash, some like just dry splotches, & in all the areas I feel bruised. I've already told my doctor all the side effects including the vomiting, but he just said that he thought it was my nerves. If it doesn't start getting better over the next week I'm going to see about seeing him before my next appointment time. It's sooooooo hard to get into seeing him, though. I don't go back until Feb. 19th. I had already made an appointment this coming Thurs. with my regular doctor over this before I knew my dad had some reaction to the same medicine. I was going to cancel my appointment, but I'm thinking maybe he can give me something to help until I get back to my Psyc doctor or that he can actually take me off the medicine & call my Psyc doctor to find out what to put me on. I don't know what else to do. I went thru an expensive Acne treatment that did not help. I start back to school this week & I'm dreading it so much because my face has so many bumps & dry places all over it. Thanks for your kind words, though. I appreciate it.

Last edited by jaysangl; 01-14-2007 at 04:41 PM.

 
Old 01-14-2007, 06:31 PM   #4
Junior Member
(female)
 
Join Date: Nov 2006
Posts: 44
libragirl76 HB User
Re: Lithium Acne

I dont know about Lithium but I got severe Acne with Lamitcal. Than ever time the pdoc raised the dose it got worse but my angur was better- so I had to decide what I wanted LOL! I had problems with acne as a teen-but nothing like this-its on my neck,chest and back-yuck! But for me nothing has helped I tried meds. from my reg. dr., pro active and every other over the counter stuff. So I just said the heck with it and bought lots of face make up and covered it up. My little boy calls it my chicken pox!! But hopefully if you like Lithium and it works for you, yours will not be as bad or can find something that will work. I know how frustrating it is.... Good Luck!

 
Old 01-20-2007, 08:34 PM   #5
Junior Member
(female)
 
Join Date: Jan 2007
Location: Atlanta, GA USA
Posts: 17
TzuMom HB User
Re: Lithium Acne

I was just diagnosed with bipolar disorder in September and started taking lithium at that time. I noticed that my acne worsened when I started lithium and again each time my dosage was increased. I also noticed that my seborrheic dermatitis worsened during the times when my acne worsed. My psychiatrist acknowledged that both were probably side affects of taking lithium.
What I have found is that both get worse when my dosage is increased, but after some time (weeks or months), my body seems to adjust the the side affects are reduced. I know that I never want to have another episode, so I will gladly deal with acne and seborrheic dermatitis instead. I had pretty bad acne throughout my life, enough so that it took 3 courses of Accutane to get it to a managable level. You may want to see a dermatologist about your acne, s/he might prescribe something for you. Accutane is a miracle drug but it does a number on your body, especially your liver. It dries out your skin and can have some undesirable side affects too. You also have to get blood tests every 4 weeks to check your liver. Also consider photofacial/laser on your face. I had a series of them and that improved my skin. It is probably not covered my insurance and is not cheap.
Something much more simple and cheaper to consider is your diet. Drink plenty of fluids (which you should be doing if you are taking lithium), reduce or cut out caffeine. Eat healthier foods, reduce or elimate processed foods.
Good luck.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
acne and lithium??? amaiyasmama23 Bipolar Disorder 7 11-16-2009 04:07 PM
Lithium Related Acne redtoenails Bipolar Disorder 3 05-02-2009 09:39 PM
lithium and hypothyroidism princessloki Bipolar Disorder 3 03-15-2008 01:38 PM
Acne treatments for patients on Lithium redtoenails Bipolar Disorder 3 01-21-2007 08:48 PM
Lithium -please help Imo Bipolar Disorder 32 01-14-2007 02:21 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 03:44 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!